Pennsylvania, 2003

Winter Weather in Pennsylvania, April 4 to 5, 2003

April 4 to 5, 2003 · NWS PHI · 2 events in 2 counties and zones

A large high pressure system entrenched over nearby Canada left enough cold air near the surface for precipitation to fall as freezing rain and sleet across the higher terrain of the Poconos and a mixture of rain, freezing rain and sleet in the valleys. Precipitation began during the late evening of the 4th and continued until around noon EST on the 5th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A large high pressure system entrenched over nearby Canada left enough cold air near the surface for precipitation to fall as freezing rain and sleet across the higher terrain of the Poconos and a mixture of rain, freezing rain and sleet in the valleys. Precipitation began during the late evening of the 4th and continued until around noon EST on the 5th. It took practically the whole event for the cold air to be scoured from the higher terrain. Ice accretions in the higher terrain averaged between one-tenth and two-tenths of an inch. Precipitation preceded a nearly stationary front across the Ohio Valley and the southern Middle Atlantic States. A low pressure system that formed on the frontal boundary was over Illinois during the early evening of the 4th and moved northeast into the Saint Lawrence Valley on the afternoon of the 5th. Precipitation ended a few hours prior to this low pressure system's occluded frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 4, 4:15 PM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 4, 4:15 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 PM EST FRI APR 4 2003

WELL IM RUNNING LATE AS USUAL.  WERE STUCK FOR A WHILE IN THE
MARINE BOUNDARY LAYER WITH OVC SKIES AND SOME FOG AND DZL.  FOG
SHOULD INCR OVERNIGHT AS TEMPS COOL A COUPLE OF DEGREES WITH LOSS OF
EVEN INDIRECT SOLAR INSOLATION. TEMPS AND DEWPTS ARE SLGTLY ABOVE
FRZG OVER EXTRM NRN ZONES AND I THINK THEYLL STAY MAINLY ON THE
PLUS SIDE...ALTHO THERE COULD BE SOME ISOLD AREAS OF FRZG
DRZL...MAINLY  AT HIER ELEVS.

WDSPRD TSTMS BRKG OUT OVER THE MIDWEST IN ADVANCE OF SHRTWV TROF.
SHWR ACTVTY WILL SPRD ACRS MID ATLC AREA OVER NIGHT...THUS WILL
MAINTAIN LIKELY POPS.  DONT THINK TSTMS WILL MAKE IT THIS FAR E
OVERNIGHT.

ON SAT...THE SHRTWV TROF AND ASSOCD SFC LO ARE FCST TO MOVE BY JUST
TO OUR N...DRAGGING CDFNT THRU LATE IN THE DAY.  WITH COOL LOW-LVL
FLOW OFF THE OCEAN...MARINE LAYER WILL BE HARD TO GET RID OF...BUT
THINK INCRG SLY WINDS AHD OF THE LOW PRES WILL EVENTUALLY PUSH IT
OUT FROM MOST OF NJ.  WITH A FEW HRS OF HTG IN THE WRM SECTOR...SUF
INSTBY SHOULD DVLP FOR SCT RW/TRW...SPCLY IN THE AFTN. EXPECT A WIDE
RANGE OF MAX TEMPS...FROM NEAR 50 OVER NRN NJ TO NEAR 70 OVER
DELMARVA.

PCPN MAY LINGER BRIEFLY INTO THE EVE...BUT SHOULD CLEAR OUT
OVERNIGHT...FOLLOWED BY MOSUNNY BUT COOLER AND BREEZY ON SUN. BIG
DIFF IN FWC VS MAV TEMP GUIDANCE...GENLY WENT WITH COOLER MAV WHICH
WAS SUPPORTED BY ETA GUIDANCE.

EXTDD...NEXT CHC FOR PCPN LOOKS TO BE ON MON AS ANOTHER WAVE MOVES
NEWD ALONG THE FNTL ZONE.  HWVR WE WILL BE ON THE COOL SIDE FOR THIS
ONE AND IT MAY BE COLD ENUF OVER NWRN ZONES FOR SOME SNOW EARLY ON
MON.  OTRW GENLY FAIR WX EXPECTD TUE THRU FRI.

MARINE...SCA NOW IN EFFECT FOR ALL COASTAL WATERS AND LOWER DEL BAY.
THRT OF MINOR TIDAL FLOODING CONTS ALONG THE SHORE AND BACK BAYS DUE
TO NEW MOON AND SUSTAINED ONSHORE FLOW.

FCSTID =   20
MPO   35  52  29  46 /  70  70  20  10
ABE   39  58  32  51 /  70  70  20  10
RDG   40  62  34  53 /  70  50  20  10
PHL   43  64  37  55 /  70  50  20  10
12N   36  51  29  48 /  70  70  20  10
SMQ   42  53  35  54 /  70  70  20  10
TTN   42  59  36  55 /  70  70  20  10
MIV   43  65  35  57 /  40  50  30  10
ACY   41  56  40  52 /  40  50  40  10
ILG   43  64  36  54 /  70  50  20  10
DOV   43  68  38  57 /  40  50  30  10
GED   43  68  39  57 /  40  50  40  10
ESN   43  61  37  56 /  40  50  30  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

AMC
Hazardous weather outlook, Apr 4, 5:45 AM EST, 16 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
April 4, 10:00 PM EST to April 5, 11:00 AM EST
Where
Carbon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
April 4, 10:00 PM EST to April 5, 11:00 AM EST
Where
Monroe forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352519, 5352520.